Montana, 2014

Damaging Wind and High Wind in Montana, July 14 to 18, 2014

July 14 to 18, 2014 · NWS TFX · 5 events in 2 counties and zones

A frontal system over southern Alberta brought rain to Central Montana and strong winds to portions of the northern Rocky Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A frontal system over southern Alberta brought rain to Central Montana and strong winds to portions of the northern Rocky Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 14, 4:45 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 14, 4:45 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 PM MDT Mon Jul 14 2014

.DISCUSSION...

Tonight through Tuesday...Upper level low over NE WA will track
slowly east into NW MT overnight, progressing east across the state
on Tuesday. Through this evening, best combination of dynamics
associated with the upper level system and instability due to
surface heating will occur over SW MT. Thunderstorms currently
developing over central ID will track east across SW MT and become
better organized and more widespread. Main threat with
stronger/severe storms over SW MT will be potential for strong winds
and large hail as well as brief heavy rain. Further north, showers
and thunderstorms should increase late this afternoon and evening
along the continental divide while areas to the east of I-15 in
central/N-central MT should remain dry through most of this evening
until remnant showers and isolated thunderstorms move through late
tonight. Lingering moisture in the circulation around the the upper
low traversing the state on Tuesday will continue to bring a few
showers and thunderstorms to the region, especially over SW MT until
drier and more stable air builds back in behind the low late Tuesday
afternoon and evening. Afternoon temperatures will be about 5-10
degrees cooler on Tuesday before warmer and drier conditions are
re-established on Wednesday. Hoenisch

Wednesday Night through Monday...Forecast models continue to show
a slightly more progressive weather pattern for this period, as
the strong high pressure ridge responsible for the hot and dry
conditions over the past week is gradually replaced by a broad
upper-level trof over southwest Canada and zonal flow over the
Northern Rockies. The first of two shortwaves embedded in the
larger trof will pass weakly through our region late Wed and
Thurs, generating spotty showers/thunderstorms and only light
rainfall amounts. Friday looks dry through at least late aftn as
the first system exits eastward and the second, stronger shortwave
works its way through southern BC/Alberta. Both the ECMWF and GFS
models depict the evolution of the second system in similar
fashion, with the EC being just slightly faster on moving it
across MT. Chances for precipitation steadily increase Fri
evening, mainly over the Hiline and central counties, as the trof
axis and the associated surface cold front swing through the
region. But rainfall tapers off quickly by late Sat morning as the
system heads into ern MT and the Dakotas. The cooler Canadian air
behind the front will knock high temperatures on Sat back into the
mid-upper 70s. Temps will continue to hover in the upper 70s to
low 80s on Sun as westerly flow aloft keeps a milder Pacific
airmass over our region. By Mon, a well-defined trof begins to dig
south along PacNW coast, which will shift our flow to
southwesterly, allowing a swath of Pacific moisture to generate
another round of showers and storms, this time primarily over
southwest and central MT.
Waranauskas

&&

.AVIATION...
UPDATED 2345Z.
Expect scattered showers and isolated thunderstorms over the Rocky
Mountain Front and also over southwest Montana into early this
evening. An upper level disturbance will move through the area near
and after midnight and bring a line of showers and possibly isolated
thunderstorms. This band in the north will dissipate during the
afternoon as thunderstorms increase over southwest Montana. Overall
expect VFR conditions...but local MVFR/IFR conditions will occur
with showers and thunderstorms containing heavier rain. Blank

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  78  54  87 /  40  20  10  10
CTB  52  79  51  87 /  20  10  10  10
HLN  58  80  56  89 /  50  40  20  10
BZN  53  77  50  83 /  50  50  40  10
WEY  42  73  40  74 /  50  50  40  10
DLN  54  77  51  82 /  50  50  30  10
HVR  52  81  52  90 /   0  10   0   0
LWT  52  73  51  84 /  20  30  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH until 9 PM MDT this evening
Beaverhead...Gallatin...Jefferson...Madison.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Special weather statement, Jul 14, 1:30 PM MST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
230 PM MDT MON JUL 14 2014

MTZ008-142130-
BEAVERHEAD MT-
230 PM MDT MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEAVERHEAD COUNTY UNTIL
330 PM MDT...

AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF LEADORE...OR 43 MILES
SOUTHWEST OF DILLON...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  INTERSTATE 15 BETWEEN DILLON AND DELL

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR SOUTHWEST MONTANA.

LAT...LON 4468 11308 4470 11311 4472 11311 4477 11315
      4481 11324 4480 11331 4482 11329 4482 11327
      4509 11272 4478 11251 4465 11308
TIME...MOT...LOC 2028Z 243DEG 19KT 4474 11318

SUK
Special weather statement, Jul 14, 5:24 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
624 PM MDT MON JUL 14 2014

MTZ008-150130-
BEAVERHEAD MT-
624 PM MDT MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 730 PM MDT...

AT 620 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF GIBBONSVILLE...OR 32 MILES NORTH
OF SALMON...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN BEAVERHEAD COUNTY...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR SOUTHWEST MONTANA.

LAT...LON 4571 11392 4575 11392 4585 11343 4550 11335
      4550 11378 4552 11379 4552 11382 4555 11384
      4560 11382 4561 11390 4568 11395
TIME...MOT...LOC 0024Z 258DEG 22KT 4561 11409

SUK

The radar

The Great Falls radar (KTFX), 20 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 thunderstorm wind, 1 high wind. Local standard time, as filed.

Heavy Rain, Cascade

When
July 14, 7:00 PM MST to July 15, 7:00 PM MST
Where
Cascade County, 7.07 mi W of Eden
Reported by
Trained Spotter
Coordinates
47.280, -111.420

Heavy rain, measuring 1.75 inches in about 24 hours.

Heavy Rain, Cascade

When
July 14, 7:00 PM MST to July 15, 7:00 PM MST
Where
Cascade County, 1.46 mi SSE of Great Falls
Reported by
NWS Employee
Coordinates
47.500, -111.290

Heavy rain, measuring 1.60 inches in about 24 hours.

Heavy Rain, Cascade

When
July 15, 4:36 PM MST to 5:36 PM MST
Where
Cascade County, 1.46 mi SSE of Great Falls
Reported by
Public
Coordinates
47.500, -111.290

Heavy rain, measuring .88 inches in about an hour, reported in the Fox Farm area of Great Falls, MT.

Thunderstorm Wind, Beaverhead

When
July 17, 6:22 PM MST
Where
Beaverhead County, 0.85 mi SE of (Mqm)monida
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
44.560, -112.310

High wind gusts, measured at 53KT (61 MPH), were reported at the Monida Pass DoT sensoron Interstate 15.

High Wind, Beaverhead

When
July 18, 7:00 PM MST
Where
Beaverhead forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
Park/Forest Service

High wind gusts, measured at 53KT (61MPH), were reported at the Logan Pass Visitor's Center in Glacier National Park.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536018, 536021, 536014, 536031, 536036.